A few minutes every morning is all you need.
Stay up to date on the world's Headlines and Human Stories. It's fun, it's factual, it's fluff-free.
The “Benadryl Challenge” popularized on TikTok encourages social media users to consume large doses of the over-the-counter allergy drug diphenhydramine – better known as Benadryl – in order to induce hallucinations. The situation concerned medical authorities with the United States Food and Drug Administration (FDA), prompting them to release a statement informing parents and children of the “serious problems" of the “Benadryl Challenge.”
Too much of a good thing
According to local reports in Oklahoma, a 15-year-old girl died from an overdose of Benadryl after attempting the social media challenge in late August. Loved ones of the late teen described her to television station KFOR as “an otherwise happy and faith-driven teen" who was “not someone to experiment with drugs." KFOR also broadcast a statement from Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, who said that the dosage of Benadryl that adolescents were consuming for the TikTok challenge “is very close to the dose that can cause something potentially life-threatening."
The disturbing trend first alarmed medical authorities in May, after three teenagers were hospitalized in Texas from a Benadryl overdose. Cook Children’s Health Care System in Texas said in a statement that each of these teens admitted to having acquired the “idea from videos on TikTok that claimed users could get high and hallucinate from ingesting a dozen or more of the pills."
One of the patients, a 14-year-old named Rebekah, allegedly overdosed after consuming 14 of the pills. Katie, Rebekah’s mother, described her daughter’s overdose as “scary” and she expressed her anger that “these people [on TikTok] are essentially prescribing medication without a medical degree and our kids are trusting them."
Several adolescents perceive over-the-counter medications like Benadryl to be “harmless." However, “Benadryl, or diphenhydramine, has many side effects that can be dangerous or even fatal," states Cindy Grant, director of the Hillsborough County Anti-Drug Alliance in Florida. According to the guidelines on Benadryl’s website, the recommended dosage is generally one or two tablets every 4-6 hours for children and adults, respectively. The FDA warns that consuming higher than the recommended dosage of the over-the-counter drug can lead to “serious heart problems, seizures, coma, or even death."
The statement also claims that the FDA has contacted TikTok and “strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted."
TikTok responded to the reports alleging to have not seen the challenge on the platform as the company “actively removes content that violates the guidelines [of the platform]" and will “block hashtags related to the ‘Benadryl Challenge’ to further discourage participation.” The challenge itself violates the platform’s community guidelines against content that “encourages, promotes or glorifies dangerous challenges that might lead to injury." A TikTok spokesperson said in a statement that the company urges its users to “exercise caution in their behavior whether online or off."
Not the first social media trend
While the Benadryl challenge has shocked medical authorities and parents alike, it is not the first time social media users have been encouraged to participate in detrimental online trends. The “Tide-Pod Challenge” in 2018 resulted in several teens poisoned after consuming laundry detergent pods. Recently, well-known TikTokers have also posted videos filling their teeth – however, dentists promptly warned that this could result in permanent damage to teeth.
According to Michael Toce of Boston Children’s Hospital, teen and children’s interest in substance use has become more popular with broadcasting functions on social media platforms, like Tik Tok, which allow youngsters to post videos of their highs and overdose. The FDA urges parents to store medicines “out of children’s reach and sight" to prevent “accidental poisonings by children and misuse by teens," especially during the COVID-19 pandemic when they “may be more likely to experiment." For adolescents with mental health conditions and substance use disorders, the social distancing measures enacted due to the COVID-19 pandemic may “magnify their desire to experiment with the over-the-counter medication,” Toce said.
Have a tip or story? Get in touch with our reporters at firstname.lastname@example.org